NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which adverse effect is a particular risk with NSAIDs such as ibuprofen?

  1. AStomach irritation and bleeding
  2. BSevere constipation that lasts for weeks
  3. CLow blood sugar
  4. DBreathing slowing down
2.Nursing fundamentalsHard

Which newly started medication most increases an older patient's risk of falling?

  1. ARegular paracetamol (acetaminophen) for back pain
  2. BA vitamin D supplement
  3. CA night-time sedative such as a benzodiazepine
  4. DAn emollient cream for dry skin
3.Infection control & patient safetyMedium

Before giving a tablet, the patient says, “This pill looks different from my usual one.” What should the nurse do?

  1. AGive half the pill and watch for any unusual effects
  2. BReassure the patient and give the pill
  3. CStop and recheck the order and the drug before giving it
  4. DTell the patient that all pills look different in hospital
4.Infection control & patient safetyHard

A patient arrives in the operating room for knee surgery, and the site has not been marked. What should happen?

  1. AStart the surgery, because the consent form shows the side
  2. BMark the site after the patient is anesthetized and draped
  3. CLet the circulating nurse mark the site from memory of the surgeon’s plan
  4. DDo not start until the site is marked and verified with the patient
5.Prioritization & delegationMedium

Several patients on a gastroenterology unit need care. Which patient should the nurse see first?

  1. ACrohn disease, waiting to be taken down for a scheduled CT scan
  2. BUlcerative colitis, asking about diet changes for home
  3. CTwo hours after a colonoscopy: rigid abdomen and severe new pain
  4. DLong-standing back pain, asking for the usual analgesic
6.Prioritization & delegationHard

A patient is admitted with inhalational anthrax. Which precautions are needed?

  1. ADroplet precautions with a surgical mask for everyone who enters
  2. BAirborne precautions in a negative-pressure room for the whole of the hospital stay
  3. CFull contact and droplet precautions for all staff and visitors on the unit
  4. DStandard precautions, because it does not usually spread from person to person
7.Clinical nursingMedium

Compared with a colostomy, a patient with an ileostomy is at greater risk of:

  1. ADehydration and electrolyte loss from liquid output
  2. BHard stools, straining and constipation from slow transit
  3. CUrinary retention
  4. DLow blood glucose after meals
8.Clinical nursingHard

A nurse is teaching a patient who is starting warfarin. Which statement shows a need for further teaching?

  1. A"I will keep my INR blood test appointments."
  2. B"I will tell my dentist that I take warfarin."
  3. C"I can take aspirin if I get a headache."
  4. D"I will report black stools or unusual bruising."
9.Lab values & electrolytesMedium

After pituitary surgery, a patient passes about 400 mL of pale urine per hour with a specific gravity of 1.002, and the sodium has risen to 149 mEq/L. Which condition is most likely?

  1. ASIADH
  2. BDiabetes insipidus
  3. CHyperglycemia with ketoacidosis
  4. DAcute kidney injury with oliguria
10.Lab values & electrolytesHard

A patient on warfarin with an INR of 3.6 fell and hit their head an hour ago. They now report a worsening headache and drowsiness. What is the priority?

  1. AHold warfarin for one dose and observe at home
  2. BEncourage rest in a dark room to settle the pain
  3. CGive acetaminophen (paracetamol) and recheck the INR tomorrow
  4. DReport urgently for imaging and possible reversal
11.PharmacologyMedium

Which assessments are most important during a magnesium sulfate infusion?

  1. ABlood glucose, pupil size and pupil reaction to light
  2. BTemperature and skin colour only
  3. CBowel sounds and appetite
  4. DDeep tendon reflexes, respiratory rate and urine output
12.PharmacologyHard

A patient on lisinopril for hypertension starts taking ibuprofen every day for knee pain. What is the main concern?

  1. AA large fall in blood pressure, with fainting and falls on standing up
  2. BWeaker blood pressure control, kidney injury and high potassium
  3. CFaster liver metabolism of lisinopril, so it stops working
  4. DA higher risk of a dry cough than with lisinopril alone
13.Med-surg: cardiovascular & respiratoryMedium

Which advice helps prevent DVT during a long flight or after surgery?

  1. AWear tight elastic bands just below the knee
  2. BDrink less to avoid getting up to the toilet
  3. CDo regular ankle exercises and drink enough fluid
  4. DSit with the legs crossed for comfort
14.Med-surg: cardiovascular & respiratoryHard

A ventilated patient is coughing, and the high-pressure alarm sounds. Coarse sounds are heard over the trachea. What should the nurse do first?

  1. ADeflate the endotracheal tube cuff fully
  2. BAssess the patient and suction if secretions are present
  3. CTurn the alarm off and reassess the patient in an hour
  4. DIncrease the tidal volume on the ventilator to overcome it
15.Med-surg: neuro, endocrine & renalMedium

Which long-term risk should a kidney transplant recipient be taught to reduce with sun protection?

  1. AHair loss
  2. BGout
  3. CKidney stones
  4. DSkin cancer
16.Med-surg: neuro, endocrine & renalHard

A patient with a brain tumour on high-dose dexamethasone has a capillary glucose of 16 mmol/L (288 mg/dL). They have no history of diabetes. What is the best explanation?

  1. ASteroid-induced hyperglycaemia, which needs monitoring and treatment
  2. BA lab error, because steroids lower blood glucose
  3. CNormal for this patient, so no action is needed
  4. DA sign that the brain tumour has now spread to the pancreas
17.Med-surg: GI, perioperative & oncologyMedium

A patient takes co-codamol at home (a combination tablet sold under different names in different countries). Why should the nurse check this before giving regular paracetamol (acetaminophen)?

  1. AParacetamol and codeine cause a severe allergic reaction when combined
  2. BIt already contains paracetamol, so overdose could occur
  3. CCo-codamol must be stopped a week before any paracetamol
  4. DCo-codamol stops paracetamol from working
18.Med-surg: GI, perioperative & oncologyHard

A patient has an implanted port for chemotherapy. Which needle is used to access it?

  1. AAn intramuscular injection needle
  2. BA standard hollow needle used for venepuncture
  3. CA non-coring (Huber) needle
  4. DA wide-bore cannula with a steel stylet
19.Maternity & obstetric nursingMedium

Which factor most increases a postnatal woman's risk of venous thromboembolism?

  1. ANormal blood loss
  2. BCaesarean birth
  3. CBreastfeeding
  4. DEarly walking after birth
20.Maternity & obstetric nursingHard

Which finding is a sign that the placenta is separating in the third stage of labour?

  1. AImmediate fall in maternal blood pressure
  2. BSudden severe abdominal pain
  3. CA gush of blood and lengthening of the cord
  4. DThe uterus becomes soft and wide
21.Pediatric nursingMedium

A 5-week-old baby has forceful (projectile) vomiting after every feed and seems hungry afterwards. What is the likely cause?

  1. AIntussusception
  2. BGastro-oesophageal reflux that is normal for age
  3. CHirschsprung disease
  4. DPyloric stenosis
22.Pediatric nursingHard

The nurse has taught a parent about treating head lice. Which statement shows a need for further teaching?

  1. A"I'll check everyone else in the family for lice as well."
  2. B"Lice can spread when children's heads touch."
  3. C"I'll use a fine-toothed comb on wet hair to find lice."
  4. D"After one treatment, I won't need to check her hair again."
23.Mental health nursingMedium

Which serum lithium range is commonly quoted as the maintenance therapeutic range?

  1. AAbout 0.01 to 0.05 mmol/L
  2. BAbout 2.0 to 3.0 mmol/L (higher levels are needed for acute mania)
  3. CAbout 3.5 to 5.0 mmol/L
  4. DAbout 0.6 to 1.2 mmol/L (target ranges vary between guidelines)
24.Mental health nursingHard

A patient says she has saved a large supply of tablets at home and plans to take them all this weekend. What is the priority action?

  1. AKeep her under close observation, ensure her immediate safety and inform the team urgently
  2. BArrange a routine follow-up appointment in a month
  3. CAsk her to sign a written promise not to harm herself, then let her go home for the weekend as planned
  4. DTell her things will look better after the weekend
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C96.9 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 96.9 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

96.9 °F
T = °C
26.Nursing math & unit conversionsHard
2 tbsp? mL2½ tsp? mL1½ cups? mL6 fl oz? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 2 tbsp of liquid supplement, 2½ tsp of cough syrup, 1½ cups of tea, 6 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.

1 tbsp = 15 mL1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 25 kg is prescribed 4 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

25 kg4 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
40k units500 mL? mL/h1250 units/h

An infusion contains 40000 units of a drug in 500 mL. The prescription is 1250 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/500 mL1250 units/h
R = mL/h
29.IV infusion ratesMedium
V = ?15 gtt/mL30 gtt/min8 h

A drip runs at 30 gtt/min through a set of 15 gtt/mL. How many millilitres V does the patient receive in 8 hours?

30 gtt/min15 gtt/mL8 h
V = mL
30.IV infusion ratesHard
100 mg50 mL20 mL/h? mg/h

A bag contains 100 mg of a drug in 50 mL and runs at 20 mL/h. How many milligrams per hour D does the patient receive?

100 mg/50 mL20 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea200 mLsoup200 mLIV infusion50 mL/h × 12 hIV antibiotic2 × 50 mLurine300 mLurine175 mLwound drain150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 66 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

66 kg12 hurine: 300 mLurine: 175 mLwound drain: 150 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL300 mL infused75 mL/h21:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 75 mL/h. At 21:00, 300 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL300 mL infused75 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: rarely moist; activity: chairfast; mobility: slightly limited; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 28/min, SpO₂ 93% on room air, blood pressure 112/68 mmHg, pulse 82/min, alert, temperature 36.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 28SpO₂ 93%airSBP 112HR 82AT 36.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · Stomach irritation and bleeding

Why this is the answer

NSAIDs can irritate the stomach lining and cause ulcers and bleeding. They are taken with food, avoided in some patients and may also affect the kidneys.

Answer

A · Stomach irritation and bleeding
2.Nursing fundamentals

Answer: C · A night-time sedative such as a benzodiazepine

Why this is the answer

Sedatives cause drowsiness, slowed reactions and unsteadiness, especially at night and in older adults. Diuretics and drugs that lower blood pressure also raise falls risk.

Answer

C · A night-time sedative such as a benzodiazepine
3.Infection control & patient safety

Answer: C · Stop and recheck the order and the drug before giving it

Why this is the answer

A patient’s concern is a safety check. The nurse stops and checks the order, the drug, the dose and the patient, and contacts the pharmacy if needed. Sometimes the reason is a different brand, but this must be confirmed first.

Answer

C · Stop and recheck the order and the drug before giving it
4.Infection control & patient safety

Answer: D · Do not start until the site is marked and verified with the patient

Why this is the answer

Wrong-site surgery is prevented by marking the site before the procedure, ideally with the awake patient’s involvement, and confirming it at the time-out. The procedure does not begin until this is done.

Answer

D · Do not start until the site is marked and verified with the patient
5.Prioritization & delegation

Answer: C · Two hours after a colonoscopy: rigid abdomen and severe new pain

Why this is the answer

A rigid abdomen with severe pain after colonoscopy suggests bowel perforation and peritonitis, a surgical emergency. The other patients have stable, chronic or routine needs.

Answer

C · Two hours after a colonoscopy: rigid abdomen and severe new pain
6.Prioritization & delegation

Answer: D · Standard precautions, because it does not usually spread from person to person

Why this is the answer

Inhalational anthrax is not spread from person to person, so standard precautions are used. Contact precautions may be added for skin (cutaneous) anthrax with draining lesions.

Answer

D · Standard precautions, because it does not usually spread from person to person
7.Clinical nursing

Answer: A · Dehydration and electrolyte loss from liquid output

Why this is the answer

Ileostomy output is liquid because it bypasses the colon, which normally absorbs water and salts. Patients must drink enough and watch for signs of dehydration, especially in hot weather or illness.

Answer

A · Dehydration and electrolyte loss from liquid output
8.Clinical nursing

Answer: C · "I can take aspirin if I get a headache."

Why this is the answer

Aspirin and other NSAIDs increase the bleeding risk with warfarin, so patients should ask before taking any new medicine. Paracetamol (acetaminophen) is usually the safer choice for simple pain.

Answer

C · "I can take aspirin if I get a headache."
9.Lab values & electrolytes

Answer: B · Diabetes insipidus

Why this is the answer

Surgery near the pituitary can stop the release of antidiuretic hormone. Without it, the kidneys pass large volumes of dilute urine with a low specific gravity, and the sodium rises. SIADH is the opposite: concentrated urine and a low sodium. The nurse measures intake and output closely and reports early.Checked against: Diabetes insipidus · MedlinePlus (NIH) (2025); Urine specific gravity test · MedlinePlus (NIH) (2025); Sodium blood test · MedlinePlus (NIH) (2025)

Answer

B · Diabetes insipidus
10.Lab values & electrolytes

Answer: D · Report urgently for imaging and possible reversal

Why this is the answer

A head injury in an anticoagulated patient, with worsening headache and drowsiness, suggests intracranial bleeding. The provider is told at once, neurological checks are done often, urgent imaging is arranged, and warfarin reversal (vitamin K and a prothrombin complex concentrate) may be prescribed.Checked against: Taking warfarin (Coumadin, Jantoven) - what to ask your doctor · MedlinePlus (NIH) (2025); Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024)

Answer

D · Report urgently for imaging and possible reversal
11.Pharmacology

Answer: D · Deep tendon reflexes, respiratory rate and urine output

Why this is the answer

Loss of reflexes is an early sign of magnesium toxicity, followed by respiratory depression and cardiac arrest. Low urine output allows magnesium to accumulate.

Answer

D · Deep tendon reflexes, respiratory rate and urine output
12.Pharmacology

Answer: B · Weaker blood pressure control, kidney injury and high potassium

Why this is the answer

NSAIDs block prostaglandins that dilate the afferent arteriole and promote sodium loss. With an ACE inhibitor this can reduce blood pressure control and cause kidney injury and hyperkalaemia, especially if a diuretic is also used.

Answer

B · Weaker blood pressure control, kidney injury and high potassium
13.Med-surg: cardiovascular & respiratory

Answer: C · Do regular ankle exercises and drink enough fluid

Why this is the answer

Calf muscle activity, hydration and, where indicated, properly fitted compression stockings or drug prophylaxis reduce venous stasis and clot formation. Crossing the legs and tight bands impair venous return, and dehydration increases blood viscosity.

Answer

C · Do regular ankle exercises and drink enough fluid
14.Med-surg: cardiovascular & respiratory

Answer: B · Assess the patient and suction if secretions are present

Why this is the answer

High-pressure alarms are caused by secretions, coughing, biting the tube, kinked tubing or bronchospasm. With secretions heard, suctioning is the logical first step after a quick assessment. Low-pressure alarms suggest a leak or disconnection. Alarms must never be silenced without finding the cause.

Answer

B · Assess the patient and suction if secretions are present
15.Med-surg: neuro, endocrine & renal

Answer: D · Skin cancer

Why this is the answer

Transplant recipients have a much higher risk of skin cancers, especially squamous cell carcinoma, because of immunosuppression. Sun protection and regular skin checks are important.

Answer

D · Skin cancer
16.Med-surg: neuro, endocrine & renal

Answer: A · Steroid-induced hyperglycaemia, which needs monitoring and treatment

Why this is the answer

Glucocorticoids increase glucose production and insulin resistance, so hyperglycaemia is common, often later in the day after a morning dose. Glucose is monitored regularly, and treatment may be needed. Other steroid effects include mood change and gastric irritation.

Answer

A · Steroid-induced hyperglycaemia, which needs monitoring and treatment
17.Med-surg: GI, perioperative & oncology

Answer: B · It already contains paracetamol, so overdose could occur

Why this is the answer

Co-codamol combines codeine and paracetamol. Giving extra paracetamol can exceed the maximum daily dose and cause liver damage, so all sources of paracetamol are counted.

Answer

B · It already contains paracetamol, so overdose could occur
18.Med-surg: GI, perioperative & oncology

Answer: C · A non-coring (Huber) needle

Why this is the answer

Implanted ports have a silicone septum that reseals after access with a non-coring needle. Aseptic technique, checking blood return before use and flushing according to policy keep the device working safely.

Answer

C · A non-coring (Huber) needle
19.Maternity & obstetric nursing

Answer: B · Caesarean birth

Why this is the answer

Pregnancy and the postpartum period are hypercoagulable. Caesarean birth, immobility, obesity, older age and previous VTE add to the risk. Early walking and, where indicated, prophylaxis reduce it.

Answer

B · Caesarean birth
20.Maternity & obstetric nursing

Answer: C · A gush of blood and lengthening of the cord

Why this is the answer

Signs of placental separation include a gush of blood, lengthening of the cord at the vulva, and a uterus that rises and becomes firm and globular. Severe pain or collapse suggests a complication such as inversion.

Answer

C · A gush of blood and lengthening of the cord
21.Pediatric nursing

Answer: D · Pyloric stenosis

Why this is the answer

Pyloric stenosis typically presents at 2–8 weeks with projectile, non-bilious vomiting, hunger after vomiting, weight loss and sometimes a palpable olive-shaped mass.

Answer

D · Pyloric stenosis
22.Pediatric nursing

Answer: D · "After one treatment, I won't need to check her hair again."

Why this is the answer

Many treatments do not kill all eggs, so a second application or repeated wet combing over about two weeks is usually needed, with checks afterwards. Checking family members and wet combing are correct.

Answer

D · "After one treatment, I won't need to check her hair again."
23.Mental health nursing

Answer: D · About 0.6 to 1.2 mmol/L (target ranges vary between guidelines)

Why this is the answer

Many textbooks quote 0.6–1.2 mmol/L (mEq/L) for maintenance, and some guidelines recommend lower targets such as 0.6–0.8. Levels above about 1.5 are associated with toxicity. Follow the local laboratory and prescriber.

Answer

D · About 0.6 to 1.2 mmol/L (target ranges vary between guidelines)
24.Mental health nursing

Answer: A · Keep her under close observation, ensure her immediate safety and inform the team urgently

Why this is the answer

A specific plan, available means and a time frame indicate high risk. The patient must not be left alone, the team is informed at once, and access to means is reduced as part of urgent assessment and safety planning.

Answer

A · Keep her under close observation, ensure her immediate safety and inform the team urgently
25.Nursing math & unit conversions

Answer: T = 36.1 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

96.9 − 32 = 64.9

Multiply by 5/9

T = 64.9·5/9 = 36.06 ≈ 36.1 °C

Answer

T = 36.1 °C
26.Nursing math & unit conversions

Answer: V = 582.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

2 tbsp = 2·15 = 30 mL
2½ tsp = 2.5·5 = 12.5 mL
1½ cups = 1.5·240 = 360 mL
6 fl oz = 6·30 = 180 mL

Add

V = 30 + 12.5 + 360 + 180 = 582.5 mL

Answer

V = 582.5 mL
27.Dosage calculations

Answer: V = 2 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 4·25 = 100 mg

Volume

V = 100/50 = 2 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2 mL
28.Dosage calculations

Answer: R = 15.63 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/500 = 80 units/mL

Pump rate

R = 1250/80 = 15.63 mL/h

Answer

R = 15.63 mL/h
29.IV infusion rates

Answer: V = 960 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

30·60/15 = 120 mL/h

Volume

V = 120·8 = 960 mL

Answer

V = 960 mL
30.IV infusion rates

Answer: D = 40 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

100/50 = 2 mg/mL

Dose rate

D = 2·20 = 40 mg/h

Answer

D = 40 mg/h
31.IV fluids & fluid balance

Answer: U = 0.6 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

300 + 175 = 475 mL

Per kilogram per hour

U = 475/(66·12) = 0.5997 ≈ 0.6 mL/kg/h

Answer

U = 0.6 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 2.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 300 = 200 mL

Time

t = 200/75 = 2.667 ≈ 2.7 h

Answer

t = 2.7 h

That is about 2 h 40 min, so the bag runs out at about 23:40.

33.Clinical assessment scores

Answer: B = 18

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: rarely moist → 4
activity: chairfast → 2
mobility: slightly limited → 3
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 4 + 2 + 3 + 3 + 3 = 18

Answer

B = 18
34.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 28/min → 3
SpO₂ 93% → 2
on air → 0
SBP 112 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 36.5 °C → 0

Total and red scores

NEWS2 = 3 + 2 + 0 + 0 + 0 + 0 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions